Tornadoes · United States · Missouri · 2014

EF0 tornado, Goodhope, Missouri, April 27, 2014

This EF0 tornado ran 0.9 miles across Douglas County on April 27, 2014, touching down at 11:45 PM CDT and reaching 100 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 27, 2014
Touchdown
11:45 PM CDT (04:45 UTC)
Lifted
11:50 PM CDT (04:50 UTC)
On the ground
5 minutes
Path length
0.9 miles (1.4 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Douglas County
Touchdown point
36.910, -92.810
Lift-off point
36.920, -92.800
Record number
1404272245-01

The damage survey

3 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A powerful storm system and a dry line produced several rounds of severe thunderstorms with some super cells. There were reports of tornadoes, wind damage, and large hail.

A NWS Storm Survey found a brief EF-0 tornado affected the town of Goodhope. This tornado produced considerable tree damage along a 1 mile path from just southwest of Goodhope the northeast of Goodhope. Several outbuildings were also damaged. Winds were estimated at 80 MPH.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 23:28 UTC and running to 07:00 UTC.

Issued (UTC)ExpiredProductOffice
21:32 UTC22:00 UTCSevere Thunderstorm WarningSGF
21:54 UTC22:10 UTCSevere Thunderstorm WarningSGF
22:06 UTC23:28 UTCTornado WatchSGF
23:28 UTC07:00 UTCTornado WatchSGF
04:23 UTC05:15 UTCSevere Thunderstorm WarningSGF
05:06 UTC05:22 UTCSevere Thunderstorm WarningSGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Apr 27, 8:29 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 27, 8:29 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
829 PM CDT Sun Apr 27 2014

...Severe Weather Risk Continues This Evening...

.MESOSCALE DISCUSSION...
Issued at 820 PM CDT SUN APR 27 2014

An evolution of storm mode was in progress this evening. The discrete
supercell storms that exploded along the dry line late in the
afternoon had weakened. However a couple of convective line
segments had taken shape and intensified in southwestern
Missouri.

Expect convection to be reinvigorated at least to some degree the
remainder of the evening as a coupled jet structure will lead to
enhanced upper level divergence over a good portion of the Missouri
Ozarks.

Strong deep layer shear around 60 kts and most unstable CAPE near
1500 J/KG will be supportive of storm organization through the
evening.

0-3 KM bulk shear vectors are supportive of meso vorticies or
supercell structures with these line segments with an enhanced
wind threat with northeast surges within the line. While low level
shear with 0-1 KM helicities on the order of 250 m2/s2 and 0-1 KM
bulk shear around 25 kts will be supportive of tornadoes the
thermodynamics in the lowest levels cast a little more uncertainty
on the risk for tornadoes with low level CAPE diminishing to the
east.

Overall the risk for all modes severe weather Will continue this
evening including tornadoes. However expect the damaging straight line
winds the primary risk. Tornado development will be more of the
quick spin up variety within meso-vorticies embedded in the line
segments.

Storms and the severe weather risk will continue across the eastern
Ozarks into the early morning hours.

Strong convection continues to push north from Arkansas into far
south central Missouri. This activity could also be locally
severe.

Will have to monitor the potential for localized flooding across
far south central Missouri as convection trains northward from
Arkansas.

A Tornado Watch remains in effect for all of the Missouri Ozarks
until 2 AM.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 248 PM CDT SUN APR 27 2014

Main concern for this evening will be potential storms developing
to our west along a dryline currently extending across eastern
Kansas and eastern Oklahoma. Latest LAPS analyses show that the
airmass immediately ahead of the dryline remains unstable with
CAPE values around 2000-3000j/kg with no inhibition. So do not
plan to let the current tornado watch go anytime soon. Storms that
developed earlier today and continue along the MO/KS border and
over the eastern MO Ozarks have produced sporadic hail and severe
wind gusts...but likely remain rooted above the boundary layer
with convective inhibition values over 100 j/kg.

Will keep storm chances going over the entire forecast area
through the evening and then begin to taper chances off from west
to east after Midnight. Will make last minute adjustments on
mention of severe storms in the zone forecast but currently plan
to keep severe mention east of Highway 65 through the night...and
go with severe for just the evening west of this line.

Other concern will be with heavy rainfall over our southeast
counties through tonight where a potential mesoscale convective
complex is expected to track northeast from Arkansas and add to
the rain already received this afternoon. So will post a Flood
Watch for Oregon/Shannon/Howell counties for tonight.

As we go into late tonight and Monday...will mainly follow NAM
timing on ending precip over our eastern zones around Midday.

.LONG TERM...(Monday Night through Sunday)
Issued at 248 PM CDT SUN APR 27 2014

The upper level low pressure center is expected to become cut off
from main upper flow and meander across the upper Midwest through
Thursday...which will make timing of precipitation rather tricky
as spokes of energy rotate around the upper low. Have a little
more confidence in the fact that most of the precipitation should
be on the lighter side.

Temperatures are still expected to be unseasonably cool with the
cutoff low ushering in a Canadian airmass over the region.
Wednesday night and Thursday night still look to be the coldest
and overall have gone upper 30s to lower 40s for minimums.

The upper low will finally shift northeast into the Great Lakes
region by Friday with some moderation in temperatures through
Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1252 PM CDT SUN APR 27 2014

A large and slow moving storm system moving into the central portion
of the country will bring several rounds of shower and thunderstorm
activity to southwestern Missouri Airfields into the evening hours
today.  Expect periods of MVFR due to lower ceilings and reduced
forward visibility in heavier rainfall associated with convective
activity. As this system slowly progresses eastward this evening and
tonight...precipitation will abate from west to east.  Included a
period of low level wind shear at all three airfields this evening
due to strong southwesterly flow just above the surface associated
with this system.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH until 7 AM CDT Monday FOR MOZ097-098-106.

KS...NONE.
&&

MESOSCALE...Foster
SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Colucci
Hazardous weather outlook, Apr 27, 9:23 PM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
923 PM CDT SUN APR 27 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-290230-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
923 PM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED INTO THE
  OVERNIGHT HOURS ACROSS THE MISSOURI OZARKS.

  THUNDERSTORMS WILL BE IN THE FORM OF LINE SEGMENTS WITH POSSIBLE
  SUPERCELLS.

  SEVERE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL TO THE
  SIZE OF GOLF BALLS...DAMAGING WIND GUSTS TO 70 MPH...AND
  ISOLATED TORNADOES.

  LOCALIZED FLOODING WILL BE POSSIBLE ACROSS FAR SOUTH CENTRAL AND
  CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  A FEW THUNDERSTORMS MAY BE ONGOING ACROSS THE EASTERN OZARKS ON
  MONDAY MORNING.

  WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE OVER WESTERN MISSOURI
  AND SOUTHEAST KANSAS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED INTO THE EARLY MORNING HOURS
  ACROSS SOUTHERN MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Apr 27, 9:01 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
901 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TORNADO          BAXTER SPRINGS          37.02N 94.74W
04/27/2014                   CHEROKEE           KS   EMERGENCY MNGR

            A TORNADO DAMAGED OR DESTROYED NUMEROUS HOMES AND SEVERAL
            BUILDINGS IN DOWNTOWN BAXTER SPRINGS.

&&

KARDELL
Local storm report, Apr 27, 9:23 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
923 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     HAIL             2 SW PURDY              36.80N 93.95W
04/27/2014  E0.75 INCH       BARRY              MO   PUBLIC

1220 PM     HAIL             2 S HORTON              37.95N 94.36W
04/27/2014  E1.00 INCH       VERNON             MO   CO-OP OBSERVER

1233 PM     HAIL             TANEYVILLE              36.74N 93.03W
04/27/2014  E0.75 INCH       TANEY              MO   PUBLIC

0106 PM     HAIL             SPRINGFIELD             37.20N 93.29W
04/27/2014  E0.75 INCH       GREENE             MO   NWS EMPLOYEE

            OBSERVED AT NWS OFFICE.

0220 PM     TSTM WND DMG     3 N NEVADA              37.88N 94.35W
04/27/2014                   VERNON             MO   EMERGENCY MNGR

            ROOFING MATERIAL REMOVED FROM OUTBUILDINGS.

0435 PM     HAIL             BAKERSFIELD             36.52N 92.14W
04/27/2014  E1.00 INCH       OZARK              MO   EMERGENCY MNGR

0450 PM     HAIL             2 W POTTERSVILLE        36.70N 92.06W
04/27/2014  E0.75 INCH       HOWELL             MO   PUBLIC

0450 PM     HAIL             3 SSE UNIONTOWN         37.80N 94.96W
04/27/2014  E0.88 INCH       BOURBON            KS   AMATEUR RADIO

0505 PM     HAIL             WILLOW SPRINGS          36.99N 91.97W
04/27/2014  E2.00 INCH       HOWELL             MO   EMERGENCY MNGR

0514 PM     HAIL             LICKING                 37.50N 91.86W
04/27/2014  E1.00 INCH       TEXAS              MO   PUBLIC

0515 PM     HAIL             CLEAR SPRINGS           37.10N 91.85W
04/27/2014  E1.75 INCH       TEXAS              MO   TRAINED SPOTTER

0539 PM     TORNADO          BAXTER SPRINGS          37.02N 94.74W
04/27/2014                   CHEROKEE           KS   EMERGENCY MNGR

            A TORNADO DAMAGED OR DESTROYED NUMEROUS HOMES AND SEVERAL
            BUILDINGS IN DOWNTOWN BAXTER SPRINGS.

0540 PM     TORNADO          HAMMOND                 37.94N 94.69W
04/27/2014                   BOURBON            KS   EMERGENCY MNGR

            A TORNADO PRODUCED AN INTERMITTENT DAMAGE PATH TO THE
            NORTHEAST OF HAMMOND AFTER DAMAGING A GRAIN ELEVATOR AND
            OVERTURNING A RAIL CAR.

0640 PM     HAIL             IRWIN                   37.59N 94.29W
04/27/2014  E1.00 INCH       BARTON             MO   EMERGENCY MNGR

0640 PM     TSTM WND DMG     7 W LAMAR               37.49N 94.40W
04/27/2014                   BARTON             MO   EMERGENCY MNGR

            TIN OBSERVED IN TREES

0728 PM     HAIL             NEOSHO                  36.87N 94.37W
04/27/2014  E0.75 INCH       NEWTON             MO   TRAINED SPOTTER

&&

KARDELL
Special weather statement, Apr 27, 9:48 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
948 PM CDT SUN APR 27 2014

MOZ056-057-280315-
MILLER MO-MORGAN MO-
948 PM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLER AND
SOUTHEASTERN MORGAN COUNTIES UNTIL 1015 PM CDT...

AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROCKY MOUNT...OR 9 MILES SOUTHWEST OF
ELDON...MOVING NORTHEAST AT 45 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  ELDON AND AURORA SPRINGS BY 955 PM CDT.
  OLEAN AND 8 MILES NORTHWEST OF ETTERVILLE BY 1000 PM CDT.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE LAKE OF
THE OZARKS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
SOUTHERN MISSOURI.

LAT...LON 3849 9269 3844 9262 3843 9241 3842 9240
      3835 9240 3834 9232 3821 9264 3822 9269
      3834 9284 3850 9272
TIME...MOT...LOC 0249Z 220DEG 41KT 3834 9268

HATCH
Special weather statement, Apr 27, 10:39 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1039 PM CDT SUN APR 27 2014

MOZ069-080-081-280415-
CAMDEN MO-LACLEDE MO-DALLAS MO-
1039 PM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DALLAS...NORTHERN
LACLEDE AND SOUTHEASTERN CAMDEN COUNTIES UNTIL 1115 PM CDT...

AT 1037 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF
ELDRIDGE TO BENNETT SPRINGS TO 7 MILES SOUTH OF BENNETT SPRINGS...
MOVING NORTHEAST AT 40 MPH. PENNY SIZE HAIL IS EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE LEBANON.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE BENNETT
SPRING STATE PARK...HA HA TONKA STATE PARK...LAKE OF THE OZARKS STATE
PARK AND LAKE OF THE OZARKS. INTERSTATE 44 BETWEEN MILE MARKERS 122
AND 143 WILL ALSO BE IMPACTED BY THESE STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
SOUTHERN MISSOURI.

LAT...LON 3807 9257 3805 9255 3805 9253 3802 9251
      3802 9241 3790 9241 3773 9242 3756 9289
      3767 9288 3783 9291
TIME...MOT...LOC 0339Z 230DEG 35KT 3782 9281 3773 9279
          3764 9284

HATCH
Local storm report, Apr 27, 10:52 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1052 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HAIL             ELDRIDGE                37.83N 92.75W
04/27/2014  E0.88 INCH       LACLEDE            MO   AMATEUR RADIO

&&

KARDELL
Local storm report, Apr 27, 11:34 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1134 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     HAIL             NIXA                    37.04N 93.29W
04/27/2014  E0.88 INCH       CHRISTIAN          MO   AMATEUR RADIO

&&

KARDELL

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 00:00Z

4.8 hours before the tornado, 88 km from the path. April 28, 2014.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 409 joules per kilogram, CIN -52, lifted condensation level 501 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2014-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 353 square meters per square second, 0 to 6 km bulk shear 54 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-52 J/kg
Surface CAPE
307 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
54 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
353 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.8
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 12:00Z

7.2 hours after it, 88 km from the path. April 28, 2014.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 69 joules per kilogram, CIN -198, lifted condensation level 1834 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2014-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 206 square meters per square second, 0 to 6 km bulk shear 76 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-198 J/kg
Surface CAPE
149 J/kg
Mixed-layer LCL
1834 m above ground
0-6 km bulk shear
76 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The surface observations

Branson (BBG), 55 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
02:55 UTC120° 7 kt998.3
03:15 UTC120° 7 kt998.6
03:35 UTC110° 7 kt998.6
03:55 UTC110° 6 kt998.3HZ
04:15 UTC64.462.6130° 8 kt15998.6FG
04:35 UTC220° 7 kt261000.3VCTS +RA
04:55 UTC170° 8 kt999VCTS -RA
05:15 UTC190° 8 kt999VCTS
05:35 UTC150° 8 kt999.7
05:55 UTC150° 4 kt15998TS
06:15 UTC130° 5 kt997.3VCTS
06:35 UTC0° 0 kt998

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Springfield radar (KSGF), 64 km away, was scanning. The volume nearest the touchdown began at 04:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
04:20 UTCTSTM WND GST 653 N BransonTaney, MOMOVING VAN BLOWN OVER ON ITS SIDE JUST NORTH OF HOME DEPOT ON WEST OUTER ROAD.
04:32 UTCHAIL 0.88NixaChristian, MO
04:40 UTCTSTM WND DMGChristian CenterChristian, MOTREE LIMBS DOWN.
04:44 UTCTORNADOGoodhopeDouglas, MOA NWS STORM SURVEY SHOWED THAT A BRIEF EF0 TORNADO AFFECTED THE TOWN OF GOODHOPE LATE ON APRIL 27. THIS TORNADO PRODUCED CONSIDERABLE TREE DAMAGE ALONG A 1 MILE LONG AND 100 YARD WIDE PATH FROM JUST SOUTHWEST TO NORTHEAS
04:44 UTCTORNADOGoodhopeDouglas, MOA NWS STORM SURVEY SHOWED THAT A BRIEF EF0 TORNADO AFFECTED THE TOWN OF GOODHOPE LATE ON APRIL 27. THIS TORNADO PRODUCED CONSIDERABLE TREE DAMAGE ALONG A 1 MILE LONG PATH FROM JUST SOUTHWEST TO NORTHEAST OF GOODHOPE. SEV
04:50 UTCTSTM WND DMGGoodhopeDouglas, MOWINDOWS BLOWN OUT OF A HOME ON HIGHWAY 76.
05:01 UTCTSTM WND DMGAvaDouglas, MONUMEROUS POWER POLES SNAPPED OR DOWN IN AVA. TREES DOWN IN AVA. SOME DAMAGE TO BUILDINGS REPORTED.
05:01 UTCTSTM WND DMGAvaDouglas, MONUMEROUS POWER POLES SNAPPED OR DOWN IN AVA. TREES DOWN IN AVA. SOME DAMAGE TO BULIDINGS REPORTED.
05:02 UTCTSTM WND GST 83AvaDouglas, MOGUST MEASURED IN TOWN FROM THE SOUTHWEST.
05:03 UTCTSTM WND DMGAvaDouglas, MOPOWER POLE SNAPPED WITH TREES DOWN.
05:06 UTCHAIL 0.88AvaDouglas, MO
05:15 UTCTSTM WND GST 903 Ne AvaDouglas, MOSTURDY 30 FT BY 50 FT GARAGE WAS REMOVED FROM FOUNDATION AND BLOWN 200 YARDS TO THE EAST.
06:15 UTCTSTM WND DMGAvaDouglas, MONUMEROUS POWER POLES SNAPPED OR DOWN IN AVA. TREES DOWN IN AVA. SOME DAMAGE TO BULIDINGS REPORTED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of April 27, 2014

16 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 2712:51 PM CDTEF0Lafayette, MO2.450
April 272:26 PM CDTEF0Franklin, NE0.135
April 273:20 PM CDTEF1Wapello, IA45.71,6002$25,000
April 274:40 PM CDTEF0York, NE0.145
April 274:40 PM CDTEF0Linn, IA0.550
April 275:17 PM CDTEF0Polk, NE0.445
April 275:29 PM CDTEF2Ottawa, OK to KS11.4325137$13 million
April 275:31 PM CDTEF1LeFlore, OK1.5250
April 275:40 PM CDTEF2Bourbon, KS16.1400$500,000
April 276:15 PM CDTEF0Vernon, MO0.3100
April 277:06 PM CDTEF4Mayflower–Vilonia tornado, AR41.11,32016193$223 million
April 275:30 PM PDTEF0Pierce, WA0.225$5,000
April 278:16 PM CDTEF2White, AR7.38801$1.4 million
April 278:38 PM CDTEF0White, AR1.6250$100,000
April 278:43 PM CDTEF1White, AR5.3100$110,000
April 278:52 PM CDTEF1Independence, AR0.850$20,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.